Q: My mother is in the early stages of dementia. We’ve started scrapbooking with old family photos. They seem to trigger fond memories, but they sometimes make her sad or confused, especially with photos of her parents and my late father. What should I do?
A: While reminiscing over family photographs, listening to favorite songs, or visiting special places from the past can be positive experiences for someone with dementia, they can also stir memories that are confusing or saddening. It’s not unusual for someone with dementia to believe that people who have died are still living. It then becomes frustrating when he or she can’t see them.
When your mother becomes especially sad or confused in these situations, stay calm, but be empathetic. Gently explain that her parents, for instance, have passed away, and that you miss them too. Then give your mother a reason to think about happy memories. Remind her of the fun you had as a family on vacations or how much your father liked to have cookouts or that sort of thing. Redirecting the conversation can be helpful. If, however, your mother wants to talk about her feelings, then give her that opportunity with a willing and patient ear.
As long as making scrapbooks continues to be more enjoyable than upsetting, then continue the activity. If you notice that the majority of scrapbooking time is becoming too emotionally fraught, then look for a substitute activity, such as games or arts and crafts.
Q: Are antipsychotic medications safe for older adults?
A: Antipsychotic medications include drugs designed to treat schizophrenia, bipolar disorder, psychotic depression, and various other psychoses. They aren’t drugs we typically associate with older adults. However, recent studies have found that they are being used in increasing numbers in nursing homes for patients who have developed dementia-related behavior problems. About one-third of all nursing home residents take antipsychotic medications.
Under careful supervision, these medications can be very helpful. However, they do pose particular risks to older adults. Among the more serious side effects are infections, heart attacks, and falls resulting in fractures. Antipsychotic medications have a tranquilizing effect, which means a person’s alertness and balance can be adversely affected. If you or a loved one is prescribed an antipsychotic medication, be sure to find out exactly why it is being prescribed and what the side effects are. You should also investigate whether any alternative medications or treatments are possible, and whether the drug is being started at the lowest effective dose.
Q: I’ve been hearing a lot about the long-term effects of football head injuries. I played a lot of football when I was younger. Should I be checked out?
A: If you have no symptoms, such as headaches, personality changes, or memory loss, then there is no need for a brain scan of any kind. You can, however, be on the lookout for signs of thinking problems that may be related to your playing days.
Symptoms of chronic traumatic encephalopathy (CTE)—brain deterioration caused by repeated head traumas—include aggression and impulsive behavior, short-term memory loss, difficulty concentrating, emotional instability, speech and language problems, and difficulty walking or other motor impairment.
There is much to be learned about CTE and other football-related brain injuries. There is no set timetable for when symptoms may appear or how severe they will be if they do develop. If you do start to develop frequent headaches or personality changes, or have other such symptoms, report them to your doctor and share your history of football and other instances when head trauma may have occurred.
—Editor-in-Chief Maurizio Fava, MD